Thunderstorm Wind, Rio Blanco
- When
- September 16, 10:21 PM MST to 10:25 PM MST
- Where
- Rio Blanco County, 15 mi SE of Rangely
- Measured
- 60 kt (69 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.933, -108.600
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 7:24 PM MST, 2 hours 57 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 824 PM MDT MON SEP 16 2002 EVENING UPDATE: UTAH DISTURBANCE WILL BRING SHOWERS AND GUSTY WINDS TO THE CWA AFTER 8:30 PM. HOWEVER CHANCES OF DAMAGING WINDS HAVE DIMINISHED WITH THE LOSS OF SURFACE HEATING. SO HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH AND UPDATED ZONES. ...SIGNIFICANT CHANGES COMING TO THE REGION OVER THE NEXT FEW DAYS... LATEST SATELLITE SHOWED DEEP TROF OVER THE WESTERN GREAT BASIN GENERATING NUMEROUS SHOWERS AND THUNDERSTORMS OVER WESTERN UTAH DURING THE EARLY PART OF THE DAY. STRONG LIFT COMBINED WITH A VERY UNSTABLE AIRMASS...DRY LOWER LEVELS AND STRONG MID-LEVEL WINDS HAS RESULTED IN A NUMBER OF SEVERE THUNDERSTORMS ACROSS WESTERN UTAH TODAY. MODELS HAVE MADE SOME WHOLESALE CHANGES FROM THE PAST FEW DAYS. BOTH AVN AND ETA NOW ON-BOARD WITH MUCH MORE ENERGETIC WAVE THAN EARLIER FORECAST. THOUGH THE WAVE SHEARS AND WEAKENS BY THE TIME IT MOVES INTO EASTERN UTAH LATE THIS AFTERNOON...THERE WILL STILL BE GOOD UPWARD FORCING...ELEVATED MOISTURE AND INSTABILITY. MITIGATING FACTORS WILL BE DIURNAL COOLING TONIGHT AND SOME WEAKENING IN THE WIND FIELD. NONETHELESS ISOLATED SEVERE IS LIKELY AND STRONG GUSTY WINDS WILL ACCOMPANY STORMS...ESPECIALLY EARLY ON. WAVE TAKES A MUCH MORE SOUTHERLY TRACK...SO WILL SPREAD POPS FARTHER SOUTH AND WILL BOOST POPS IN ALL AREAS. SIGNIFICANT RAINFALL NOT LIKELY GIVEN DRY LOWER ATMOSPHERE AS MENTIONED ABOVE. AVN AND ETA CONTINUE TO DIFFER ON TUESDAY WITH AVN BRINGING IN SURGE OF COOL AIR MUCH EARLIER THAN ETA. ETA RESERVES COLD PUNCH FOR TUESDAY NIGHT WHICH STILL APPEARS MORE REASONABLE. THEREFORE...WILL CONTINUE WITH LOW POPS AND CLOUDS ACROSS THE NORTH ON TUESDAY WITH FAIR CONDITIONS SOUTH. GRADIENT REMAINS STRONG ACROSS THE NORTH SO WILL CONTINUE MENTION OF WINDS. CHANGE TO MORE FALL-LIKE CONDITIONS ON THE WAY TUESDAY NIGHT AS JET DIGS SOUTH ACROSS UTAH DURING THE NIGHT AND INTO THE DAY WEDNESDAY. THIS WILL RESULT IN AROUND A 10 DEGREE F...OR MORE...DIP IN TEMPERATURES WEDNESDAY AS COLD FRONT DRIVES SOUTH THROUGH THE AREA. 7H TEMPERATURES DIP TO NEAR +2 DEGREES C NORTH...SO APPEARS LIKELY THAT SOME SNOW WILL FALL...BUT EXPECT IT TO REMAIN IN THE HIGHER ELEVATIONS. IF CONFIDENCE WERE HIGHER IN THIS SOLUTION...WOULD GO WITH LIKELY POPS...BUT SINCE MODEL GUIDANCE HAS CHANGED SO DRAMATICALLY WILL GO WITH A MORE CAUTIOUS CHANCE POPS FOR NOW AND WILL LET LATER SHIFTS ANALYZE NEXT MODEL RUNS. NL THURSDAY THROUGH MONDAY... NORTHWEST FLOW WILL DOMINATE THE PATTERN THROUGH THE EXTENDED PERIOD WITH PARTLY CLOUDY AND SEASONABLE CONDITIONS THROUGH SATURDAY. A BROADER TROUGH DEVELOPS OVER THE NORTHERN ROCKIES BY SUNDAY WITH INCREASED MOISTURE OVER THE CWA FOR SUNDAY AND MONDAY. ANOTHER AREA OF MOISTURE ASSOCIATED WITH A REMNANT TROPICAL SYSTEM WILL MOVE ACROSS THE SOUTHERN SECTIONS ON MONDAY. AS A RESULT HAVE ADDED A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ON MONDAY. MPM .GJT...NONE.
UTZ023-024-170225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 800 PM MDT MON SEP 16 2002 ...SEVERE THUNDERSTORM WATCH CANCELED FOR NORTHEAST UTAH... THUNDERSTORMS APPROACHING EASTERN UTAH HAVE BEEN WEAKENING THROUGH THE EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH FOR DAGGETT AND UINTAH COUNTIES IN NORTHEAST UTAH HAS BEEN CANCELED.
COZ001>014-017>023-UTZ022>025-027>029-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 814 PM MDT MON SEP 16 2002 ...VIGOROUS TROUGH TO BRING THUNDERSTORMS TO THE REGION TONIGHT... ...COOLER WITH A CHANCE OF SNOW IN THE NORTHERN MOUNTAINS TUESDAY NIGHT AND WEDNESDAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS EASTERN UTAH AND WESTERN COLORADO TONIGHT. THIS DISTURBANCE APPEARS MORE VIGOROUS THAN EARLIER FORECAST...THEREFORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN AND CENTRAL MOUNTAIN AREAS WITH SCATTERED STORMS AT LOWER ELEVATIONS. SOME OF THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH. CLOUDS AND PRECIPITATION WILL DECREASE LATE TONIGHT FROM WEST TO EAST. TUESDAY NIGHT INTO WEDNESDAY THE FORECAST TURNS COOLER AS A VIGOROUS DISTURBANCE DROPS SOUTHWARD ACROSS THE REGION. TEMPERATURES WILL COOL SUFFICIENTLY TO BRING A CHANCE OF SNOW ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS. THERE IS SOME QUESTION AS TO THE STRENGTH... TIMING AND POSITIONING OF THIS STORM...BUT IT DOES APPEAR THAT THERE IS SOME CHANCE OF SNOW ACCUMULATIONS ABOVE 9000 FEET OR HIGHER. STAY TUNED FOR UPDATED FORECASTS REGARDING THIS DEVELOPING WEATHER SITUATION. SPOTTER ACTIVATION IS NOT EXPECTED. NL/TL
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320195.